Colorado, 2004Heavy Snow in Colorado, March 4 to 5, 2004
March 4 to 5, 2004 · NWS PUB · 6 events in 6 counties and zones
A weather disturbance produced generally 6 to 14 inches of snow over portions of the higher eastern terrain. Walsenburg...
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weather disturbance produced generally 6 to 14 inches of snow over portions of the higher eastern terrain. Some of the heavier snow totals include 6 to 7 inches in northern El Paso county in the Black Forest - Monument - northern Colorado Springs area...and in Huerfano county around Cuchara...Walsenburg... and La Veta. Eight inches of snow was measured in the Rye area. Isolated amounts of up to 12 inches blanketed an area along highway 115... 3 miles west of Fort Carson...while 14 inches of snow occurred 3 miles northwest of Florissant.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Mar 4, 2:36 PM MST, 1 hour 24 minutes earlier.
Area forecast discussion, Mar 4, 2:36 PM MST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
236 PM MST THU MAR 4 2004
.SHORT TERM...
(TONIGHT AND FRIDAY)
CURRENTLY: UPPER LOW WAS LOCATED OVER SOUTHEAST NM THURS AFTN...AS
PER RUC H5 ANALYSIS AND SAT IMAGERY...AND WAS MOVING TO THE EAST...
PUSHING ABUNDANT MOISTURE UP ACROSS THE SE QUAD OF CO AS WELL AS OK
AND KS. BOTH ETA AND AVN MODELS WERE VERY SIMILAR IN PLACEMENT OF THE
LOW...AS WELL AS FOR THE NEXT UPPER DISTURBANCE THAT IS CURRENTLY
MOVING ACROSS ID AND MT. THERE WAS SOME THIN SPOTS IN THE CLOUD
COVERAGE EARLIER TODAY...BUT AS SFC WINDS HAVE SWUNG AROUND TO THE
EAST THE CLOUDS ARE STARTING TO THICKEN ONCE AGAIN.
TONIGHT: A COMBINATION OF THE TWO WEATHER FEATURES...ONE IN-COMING
AND ONE OUT-GOING...WILL PROVIDE SOME SORT OF WEATHER ACROSS ALL
OF THE CWA THIS EVENING. THE UPPER LOW OVER NM IS EXPECTED TO
CONTINUE WEAKENING AND LIFTING TO THE NE TONIGHT...WITH ABUNDANT
WRAPAROUND MOISTURE FEEDING BACK INTO THE E PLAINS OF COLORADO.
META MODEL PICKS UP ON THIS QUITE WELL...AND WITH THE UPSLOPE FLOW
AT THE SFC PATCHY FOG AND SHOWERS ARE EXPECTED UNTIL AT LEAST AROUND
MIDNIGHT. AFTER MIDNIGHT THE UPPER LOW CONTINUES MOVING NE OUT OF
THE REGION... SO LOW SCATTERED POPS FOR THE E PLAINS LOOKS GOOD...
WITH PATCHY FOG PERSISTING INTO FRI AM. FOR THE REST OF THE CWA...
THE NEXT UPPER DISTURBANCE APPROACHING THE STATE WILL PROVIDE A SLUG
OF MOISTURE AND DYNAMICS FOR THE SW AND CENT MTS BEGINNING TONIGHT...
THOUGH THE FOCUS OF THE HEAVIER SNOW SHOULD BE NORTH AND WEST OF THE
COLLEGIATES. I ADJUSTED QPF AND SNOW AMOUNT GRIDS SLIGHTLY...AND 2
TO 3 INCHES OF NEW SNOW FOR THE HIGHER ELEVATIONS OF THE CENT AND
SW MTS LOOKS REASONABLE. ALSO ADJUSTED MIN T GRIDS UP SLIGHTLY...
SINCE CLOUD COVER SHOULD STICK AROUND MOST OF THE NIGHT...AND MIN
TEMPS FROM THIS AM WERE A BIT WARMER THAN EXPECTED.
FRIDAY: THE UPPER DISTURBANCE MOVES ACROSS THE STATE ON FRI...AND
OUT INTO THE CENTRAL US PLAINS BY THE EVE. HIGH SCATTERED POPS FOR
THE HIGHER TERRAIN DURING THE MORN LOOKS GOOD...BUT BY THE AFTN THE
DIST IS MOVING ON AND DECIDED TO JUST GO WITH 20 AND 30 POPS FOR
THE ENTIRE AREA. CLOUD COVER WILL BE ON THE DECREASE AS THE
UPPER FLOW BECOMES MORE NW...BUT WITH COLD AIR AT THE SFC
STILL LINGERING I ADJUSTED MAX T GRIDS SLIGHTLY FOR 30S AND 40S ALL
AREAS. MOORE//
.LONG TERM...
(SATURDAY THROUGH THURSDAY)
...SOME STRONG WINDS IN HIER TRRN E SLOPES EARLY IN PD THEN GENERALLY
TRANQUIL WX PATTERN THEREAFTER...
AFTER A FEW WEEKS OF ACTIVE WX IN THE WESTERN CONUS...PATTERN OVER
THE REGION WILL BE DOMINATED BY A RIDGE ALOFT DURING MOST OF THIS
TIME PERIOD. DURING THE LATE FRI THROUGH SUNDAY TIME PERIOD...
ANOTHER TROUGH WILL MOVE TO THE N OF THE AREA WHICH WILL INCREASE
THE GRADIENT...INCREASING THE WINDS....ESPECIALLY TO THE N OF THE FA.
THESE WINDS WILL MAINLY BE FELT IN THE HIER TRRN ON THE SANGRES...
WETS AND PIKES PEAK REGION. COORD W/BOU WX INDICATED THEY ARE
PLANNING A WATCH FOR FRI NITE/EARLY SAT. FOR NOW...WILL HOLD OFF ON
WATCH FOR THIS REGION AS BRUNT OF WINDS WILL BE TO OUR N. LATER
SHIFT CAN MONITOR NEWER GUIDANCE AND MAKE ADJUSTMENTS AS NECESSARY.
A WEAK COLD FRONT WILL MOVE ACROSS THE REGION SATURDAY...BUT ITS
EFFECT WILL GENERALLY BE SHORT LIVED AS SFC FLOW WILL COME AROUND TO
SOUTHERLY. AS FOR PRECIP...LOW POPS MAINLY IN THE MTNS THIS
WEEKEND...ESPECIALLY IN THE C MTNS.
MONDAY THROUGH THE REST OF THE PERIOD...RIDGE BUILDS ALOFT. WEAK
SHORT WAVE MOVE THROUGH THE FLOW...BUT NO SIGNIF CHANGES TO THE
SENSIBLE WX WILL BE FELT. TEMPS WARMING INTO THE 50S AND 60S DURING
THE PERIOD. /HODANISH
&&
.PUB WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Mar 4, 7:00 AM MST, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
700 AM MST THU MAR 4 2004
COZ058>089-093>099-061400-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
700 AM MST THU MAR 4 2004
...A HIGH WIND WATCH IS IN EFFECT LATE TONIGHT THROUGH SATURDAY FOR
THE HIGHER ELEVATIONS OF THE CENTRAL MOUNTAINS...TELLER COUNTY
AND THE PIKES PEAK REGION...AS WELL AS THE LOWER EASTERN SLOPES OF
THE RAMPART RANGE...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.
.DAY ONE...TODAY AND TONIGHT.
SCATTERED TO NUMEROUS SNOW SHOWERS...ALONG WITH MIXED RAIN AND SNOW
SHOWERS WILL CONTINUE ACROSS THE EASTERN MOUNTAINS AND PLAINS THIS
MORNING...WITH ADDITIONAL ACCUMULATIONS OF 1 TO 2 INCHES POSSIBLE...
MAINLY ACROSS THE SOUTHERN SANGRE DE CRISTO AND IMMEDIATE PLAINS.
SNOW SHOWERS WILL CONTINUE TO BE LIKELY ACROSS THE CENTRAL MOUNTAINS
TODAY...WITH A CHANCE OF SNOW SHOWERS ACROSS THE SOUTHWEST MOUNTAINS
AND ADJACENT HIGH MOUNTAIN VALLEYS...WITH SNOW ACCUMULATIONS OF UP TO
2 INCHES POSSIBLE ACROSS WESTERN FACING SLOPES OF THE COLLEGIATE
RANGE.
WEST TO NORTHWEST WINDS OF 20 TO 40 MPH WILL INCREASE ACROSS THE
HIGHER TERRAIN TONIGHT...WITH STRONG AND DAMAGING WIND GUSTS IN
EXCESS OF 70 MPH POSSIBLE LATER TONIGHT ACROSS THE HIGHER ELEVATIONS
OF THE CENTRAL MOUNTAINS...AS WELL AS THE PIKES PEAK REGION AND
ACROSS THE LOWER EASTERN SLOPES OF THE RAMPART RANGE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
ON SATURDAY THERE WILL STILL BE THE POSSIBILITY OF STRONG AND
DAMAGING WINDS GUSTS OVER THE HIGHER ELEVATIONS OF THE CENTRAL
MOUNTAINS...OVER PIKES PEAK AND TELLER COUNTY...AND FOR WESTERN
PORTIONS OF EL PASO COUNTY...MAINLY WEST OF INTERSTATE 25. THE
WINDS SHOULD THEN DECREASE SATURDAY NIGHT.
NO OTHER HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
WEATHER CONDITIONS THAT MEET REPORTING CRITERIA WILL BE POSSIBLE
TONIGHT ACROSS THE CENTRAL MOUNTAINS...TELLER COUNTY AND THE PIKES
PEAK REGION...AS WELL AS THE LOWER EASTERN SLOPES OF THE RAMPART
RANGE.
Heavy Snow, Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft
- When
- March 4, 4:00 PM MST to March 5, 11:00 AM MST
- Where
- Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.426, -104.809 (the zone’s center; the record gives no point)
Heavy Snow, Wet Mountains Between 8500 and 10000 Ft
- When
- March 4, 4:00 PM MST to March 5, 11:00 AM MST
- Where
- Wet Mountains Between 8500 and 10000 Ft forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.110, -105.070 (the zone’s center; the record gives no point)
Heavy Snow, Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft
- When
- March 4, 4:00 PM MST to March 5, 11:00 AM MST
- Where
- Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.832, -104.526 (the zone’s center; the record gives no point)
Heavy Snow, Teller County / Rampart Range Above 7500 Ft / Pikes Peak Between 7500 & 11000 Ft
- When
- March 4, 4:00 PM MST to March 5, 11:00 AM MST
- Where
- Teller County / Rampart Range Above 7500 Ft / Pikes Peak Between 7500 & 11000 Ft forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.729, -105.043 (the zone’s center; the record gives no point)
Heavy Snow, Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft
- When
- March 4, 4:00 PM MST to March 5, 11:00 AM MST
- Where
- Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.832, -104.526 (the zone’s center; the record gives no point)
Heavy Snow, Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft
- When
- March 4, 4:00 PM MST to March 5, 11:00 AM MST
- Where
- Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.685, -104.961 (the zone’s center; the record gives no point)
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Texas, March 4, 200412 injured · $3.7 million · F1 · 76 events
- Tornadoes and Hail in Texas, March 4, 20042 injured · $2.1 million · F2 · 39 events
- Flood and Hail in Oklahoma, March 4, 20041 injured · $1.7 million · 75 kt wind · 60 events
- Flash Flooding and Flooding in Oklahoma, March 4 to 6, 20045 injured · $1.3 million · 19 events
- Hail and Damaging Winds in Texas, March 4, 2004$1.9 million · 79 kt wind · 16 events
- Heavy Snow in Arizona, March 4 to 5, 200412 injured · 3 events
- Tornado and Flash Flooding in Oklahoma, March 4, 2004$241,000 · F0 · 16 events
- Tornado in Texas, March 4, 2004$30,000 · F1 · 1 event
- Flash Flooding in Kansas, March 4, 2004$80,000 · 3 events
- Flash Flood in New York, March 4, 2004$50,000 · 1 event
- Damaging Wind in Arkansas, March 4, 2004$50,000 · 60 kt wind · 1 event
- Flash Flooding in Oklahoma, March 4, 2004$40,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5388667, 5388668, 5388669, 5388670, 5388671, 5388672.